2012, 32(3): 935-959. doi: 10.3934/dcds.2012.32.935

Pisot family self-affine tilings, discrete spectrum, and the Meyer property

1. 

Dept. of Math. Edu., Kwandong University, 522 Naegok-dong, Gangneung, Gangwon 210-701, South Korea

2. 

Box 354350, Department of Mathematics, University of Washington, Seattle WA 98195, United States

Received  September 2010 Revised  March 2011 Published  October 2011

We consider self-affine tilings in the Euclidean space and the associated tiling dynamical systems, namely, the translation action on the orbit closure of the given tiling. We investigate the spectral properties of the system. It turns out that the presence of the discrete component depends on the algebraic properties of the eigenvalues of the expansion matrix $\phi$ for the tiling. Assuming that $\phi$ is diagonalizable over $\mathbb{C}$ and all its eigenvalues are algebraic conjugates of the same multiplicity, we show that the dynamical system has a relatively dense discrete spectrum if and only if it is not weakly mixing, and if and only if the spectrum of $\phi$ is a "Pisot family." Moreover, this is equivalent to the Meyer property of the associated discrete set of "control points" for the tiling.
Citation: Jeong-Yup Lee, Boris Solomyak. Pisot family self-affine tilings, discrete spectrum, and the Meyer property. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 935-959. doi: 10.3934/dcds.2012.32.935
References:
[1]

J. Aczél, "Lectures on Functional Equations and Their Applications,'', Mathematics in Science and Engineering, (1966).

[2]

S. Akiyama and J.-Y. Lee, Algorithm for determining pure pointedness of self-affine tilings,, Adv. Math., 226 (2011), 2855. doi: 10.1016/j.aim.2010.07.019.

[3]

J. Andersen and I. Putnam, Topological invariants for substitution tilings and their associated $C^\mathbf{star}$-algebras,, Ergodic Theory Dynam. Systems, 18 (1998), 509. doi: 10.1017/S0143385798100457.

[4]

M. Baake and D. Lenz, Dynamical systems on translation bounded measures: Pure point dynamical and diffraction spectra,, Ergodic Theory Dynam. Systems, 24 (2004), 1867. doi: 10.1017/S0143385704000318.

[5]

M. Baake, D. Lenz and R. V. Moody, Characterization of model sets by dynamical systems,, Ergodic Theory Dynam. Systems, 27 (2007), 341. doi: 10.1017/S0143385706000800.

[6]

R. Benedetti and J.-M. Gambaudo, On the dynamics of $\mathbb G$-solenoids. Applications to Delone sets,, Ergodic Theory Dynam. Systems, 23 (2003), 673. doi: 10.1017/S0143385702001578.

[7]

A. Clark and L. Sadun, When shape matters: Deformations of tiling spaces,, Ergodic Theory Dynam. Systems, 26 (2006), 69. doi: 10.1017/S0143385705000623.

[8]

L. Danzer, Inflation species of planar tilings which are not of locally finite complexity,, Proc. Steklov Inst. Math., 239 (2002), 108.

[9]

S. Dworkin, Spectral theory and $x$-ray diffraction,, J. Math. Phys., 34 (1993), 2965. doi: 10.1063/1.530108.

[10]

N. P. Frank, A primer of substitution tilings of the Euclidean plane,, Expo. Math., 26 (2008), 295. doi: 10.1016/j.exmath.2008.02.001.

[11]

N. P. Frank and E. A. Robinson, Jr., Generalized $\beta$-expansions, substitution tilings, and local finiteness,, Trans. Amer. Math. Soc., 360 (2008), 1163. doi: 10.1090/S0002-9947-07-04527-8.

[12]

J.-M. Gambaudo, A note on tilings and translation surfaces,, Ergodic Theory Dynam. Systems, 26 (2006), 179. doi: 10.1017/S0143385705000404.

[13]

J.-B. Gouéré, Quasicrystals and almost periodicity,, Comm. Math. Phys., 255 (2005), 655. doi: 10.1007/s00220-004-1271-8.

[14]

M. Hirsch and S. Smale, "Differential Equations, Dynamical Systems, and Linear Algebra,'', Pure and Applied Mathematics, (1974).

[15]

C. Holton, C. Radin and L. Sadun, Conjugacies for tiling dynamical systems,, Comm. Math. Phys., 254 (2005), 343. doi: 10.1007/s00220-004-1195-3.

[16]

J. Kellendonk, Pattern equivariant functions, deformations and equivalence of tiling spaces,, Ergodic Theory Dynam. Systems, 28 (2008), 1153. doi: 10.1017/S014338570700065X.

[17]

R. Kenyon, Self-replicating tilings,, in, (1991), 239.

[18]

R. Kenyon, Inflationary tilings with a similarity structure,, Comment. Math. Helv., 69 (1994), 169. doi: 10.1007/BF02564481.

[19]

R. Kenyon, The construction of self-similar tilings,, Geom. Funct. Anal., 6 (1996), 471. doi: 10.1007/BF02249260.

[20]

R. Kenyon, "Self-Similar Tilings,'', Ph.D Thesis, (1990).

[21]

R. Kenyon and B. Solomyak, On the characterization of expansion maps for self-affine tilings,, Discrete Comput. Geom., 43 (2010), 577.

[22]

J. C. Lagarias, Mathematical quasicrystals and the problem of diffraction,, in, (2000), 61.

[23]

J. C. Lagarias and Y. Wang, Substitution Delone sets,, Discrete Comput. Geom., 29 (2003), 175. doi: 10.1007/s00454-002-2820-6.

[24]

J.-Y. Lee, Substitution Delone sets with pure point spectrum are inter-model sets,, J. Geom. Phys., 57 (2007), 2263. doi: 10.1016/j.geomphys.2007.07.003.

[25]

J.-Y. Lee, R. V. Moody and B. Solomyak, Pure point dynamical and diffraction spectra,, Ann. Henri Poincaré, 3 (2002), 1003. doi: 10.1007/s00023-002-8646-1.

[26]

J.-Y. Lee, R. V. Moody and B. Solomyak, Consequences of pure point diffraction spectra for multiset substitution systems,, Discrete Comp. Geom., 29 (2003), 525. doi: 10.1007/s00454-003-0781-z.

[27]

J.-Y Lee and B. Solomyak, Pure point diffractive substitution Delone sets have the Meyer property,, Discrete Comput. Geom., 39 (2008), 319. doi: 10.1007/s00454-008-9054-1.

[28]

D. Lind, The entropies of topological Markov shifts and a related class of algebraic integers,, Ergodic Theory Dynam. Systems, 4 (1984), 283.

[29]

C. Mauduit, Caractérisation des ensembles normaux substitutifs,, Invent. Math., 95 (1989), 133. doi: 10.1007/BF01394146.

[30]

R. V. Moody, Meyer sets and their duals,, in, (1997), 403.

[31]

S. Mozes, Tilings, substitution systems and dynamical systems generated by them,, J. Anal. Math., 53 (1989), 139. doi: 10.1007/BF02793412.

[32]

K. Petersen, Factor maps between tiling dynamical systems,, Forum Math., 11 (1999), 503. doi: 10.1515/form.1999.011.

[33]

B. Praggastis, Numeration systems and Markov partitions from self-similar tilings,, Trans. Amer. Math. Soc., 351 (1999), 3315. doi: 10.1090/S0002-9947-99-02360-0.

[34]

C. Radin, The pinwheel tilings of the plane,, Annals of Math., 139 (1994), 661. doi: 10.2307/2118575.

[35]

E. A. Robinson, Symbolic dynamics and tilings of $\mathbbR^d$, in "Symbolic Dynamics and its Applications,", 81-119, 60 (2004), 81.

[36]

L. Sadun, Some generalizations of the Pinwheel tiling,, Discrete Comput. Geom., 20 (1998), 79. doi: 10.1007/PL00009379.

[37]

L. Sadun, "Topology of Tiling Spaces,'', University Lecture Series, 46 (2008).

[38]

B. Solomyak, Corrections to: "Dynamics of self-similar tilings",, [Ergodic Theory Dynam. Systems 17 (1997), 17 (1997), 695. doi: 10.1017/S014338579917161X.

[39]

B. Solomyak, Nonperiodicity implies unique composition for self-similar translationally finite tilings,, Discrete Comput. Geom., 20 (1998), 265. doi: 10.1007/PL00009386.

[40]

B. Solomyak, Eigenfunctions for substitution tiling systems,, in, 49 (2005), 433.

[41]

B. Solomyak, Tilings and dynamics,, Lecture Notes, (2006), 8.

[42]

E. M. Stein, "Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals,'', With the assistance of Timothy S. Murphy, 43 (1993).

[43]

W. Thurston, "Groups, Tilings, and Finite State Automata,'', AMS lecture notes, (1989).

[44]

T. Vijayaraghavan, On the fractional parts of the powers of a number. II,, Proc. Cambridge Philos. Soc., 37 (1941), 349. doi: 10.1017/S0305004100017989.

show all references

References:
[1]

J. Aczél, "Lectures on Functional Equations and Their Applications,'', Mathematics in Science and Engineering, (1966).

[2]

S. Akiyama and J.-Y. Lee, Algorithm for determining pure pointedness of self-affine tilings,, Adv. Math., 226 (2011), 2855. doi: 10.1016/j.aim.2010.07.019.

[3]

J. Andersen and I. Putnam, Topological invariants for substitution tilings and their associated $C^\mathbf{star}$-algebras,, Ergodic Theory Dynam. Systems, 18 (1998), 509. doi: 10.1017/S0143385798100457.

[4]

M. Baake and D. Lenz, Dynamical systems on translation bounded measures: Pure point dynamical and diffraction spectra,, Ergodic Theory Dynam. Systems, 24 (2004), 1867. doi: 10.1017/S0143385704000318.

[5]

M. Baake, D. Lenz and R. V. Moody, Characterization of model sets by dynamical systems,, Ergodic Theory Dynam. Systems, 27 (2007), 341. doi: 10.1017/S0143385706000800.

[6]

R. Benedetti and J.-M. Gambaudo, On the dynamics of $\mathbb G$-solenoids. Applications to Delone sets,, Ergodic Theory Dynam. Systems, 23 (2003), 673. doi: 10.1017/S0143385702001578.

[7]

A. Clark and L. Sadun, When shape matters: Deformations of tiling spaces,, Ergodic Theory Dynam. Systems, 26 (2006), 69. doi: 10.1017/S0143385705000623.

[8]

L. Danzer, Inflation species of planar tilings which are not of locally finite complexity,, Proc. Steklov Inst. Math., 239 (2002), 108.

[9]

S. Dworkin, Spectral theory and $x$-ray diffraction,, J. Math. Phys., 34 (1993), 2965. doi: 10.1063/1.530108.

[10]

N. P. Frank, A primer of substitution tilings of the Euclidean plane,, Expo. Math., 26 (2008), 295. doi: 10.1016/j.exmath.2008.02.001.

[11]

N. P. Frank and E. A. Robinson, Jr., Generalized $\beta$-expansions, substitution tilings, and local finiteness,, Trans. Amer. Math. Soc., 360 (2008), 1163. doi: 10.1090/S0002-9947-07-04527-8.

[12]

J.-M. Gambaudo, A note on tilings and translation surfaces,, Ergodic Theory Dynam. Systems, 26 (2006), 179. doi: 10.1017/S0143385705000404.

[13]

J.-B. Gouéré, Quasicrystals and almost periodicity,, Comm. Math. Phys., 255 (2005), 655. doi: 10.1007/s00220-004-1271-8.

[14]

M. Hirsch and S. Smale, "Differential Equations, Dynamical Systems, and Linear Algebra,'', Pure and Applied Mathematics, (1974).

[15]

C. Holton, C. Radin and L. Sadun, Conjugacies for tiling dynamical systems,, Comm. Math. Phys., 254 (2005), 343. doi: 10.1007/s00220-004-1195-3.

[16]

J. Kellendonk, Pattern equivariant functions, deformations and equivalence of tiling spaces,, Ergodic Theory Dynam. Systems, 28 (2008), 1153. doi: 10.1017/S014338570700065X.

[17]

R. Kenyon, Self-replicating tilings,, in, (1991), 239.

[18]

R. Kenyon, Inflationary tilings with a similarity structure,, Comment. Math. Helv., 69 (1994), 169. doi: 10.1007/BF02564481.

[19]

R. Kenyon, The construction of self-similar tilings,, Geom. Funct. Anal., 6 (1996), 471. doi: 10.1007/BF02249260.

[20]

R. Kenyon, "Self-Similar Tilings,'', Ph.D Thesis, (1990).

[21]

R. Kenyon and B. Solomyak, On the characterization of expansion maps for self-affine tilings,, Discrete Comput. Geom., 43 (2010), 577.

[22]

J. C. Lagarias, Mathematical quasicrystals and the problem of diffraction,, in, (2000), 61.

[23]

J. C. Lagarias and Y. Wang, Substitution Delone sets,, Discrete Comput. Geom., 29 (2003), 175. doi: 10.1007/s00454-002-2820-6.

[24]

J.-Y. Lee, Substitution Delone sets with pure point spectrum are inter-model sets,, J. Geom. Phys., 57 (2007), 2263. doi: 10.1016/j.geomphys.2007.07.003.

[25]

J.-Y. Lee, R. V. Moody and B. Solomyak, Pure point dynamical and diffraction spectra,, Ann. Henri Poincaré, 3 (2002), 1003. doi: 10.1007/s00023-002-8646-1.

[26]

J.-Y. Lee, R. V. Moody and B. Solomyak, Consequences of pure point diffraction spectra for multiset substitution systems,, Discrete Comp. Geom., 29 (2003), 525. doi: 10.1007/s00454-003-0781-z.

[27]

J.-Y Lee and B. Solomyak, Pure point diffractive substitution Delone sets have the Meyer property,, Discrete Comput. Geom., 39 (2008), 319. doi: 10.1007/s00454-008-9054-1.

[28]

D. Lind, The entropies of topological Markov shifts and a related class of algebraic integers,, Ergodic Theory Dynam. Systems, 4 (1984), 283.

[29]

C. Mauduit, Caractérisation des ensembles normaux substitutifs,, Invent. Math., 95 (1989), 133. doi: 10.1007/BF01394146.

[30]

R. V. Moody, Meyer sets and their duals,, in, (1997), 403.

[31]

S. Mozes, Tilings, substitution systems and dynamical systems generated by them,, J. Anal. Math., 53 (1989), 139. doi: 10.1007/BF02793412.

[32]

K. Petersen, Factor maps between tiling dynamical systems,, Forum Math., 11 (1999), 503. doi: 10.1515/form.1999.011.

[33]

B. Praggastis, Numeration systems and Markov partitions from self-similar tilings,, Trans. Amer. Math. Soc., 351 (1999), 3315. doi: 10.1090/S0002-9947-99-02360-0.

[34]

C. Radin, The pinwheel tilings of the plane,, Annals of Math., 139 (1994), 661. doi: 10.2307/2118575.

[35]

E. A. Robinson, Symbolic dynamics and tilings of $\mathbbR^d$, in "Symbolic Dynamics and its Applications,", 81-119, 60 (2004), 81.

[36]

L. Sadun, Some generalizations of the Pinwheel tiling,, Discrete Comput. Geom., 20 (1998), 79. doi: 10.1007/PL00009379.

[37]

L. Sadun, "Topology of Tiling Spaces,'', University Lecture Series, 46 (2008).

[38]

B. Solomyak, Corrections to: "Dynamics of self-similar tilings",, [Ergodic Theory Dynam. Systems 17 (1997), 17 (1997), 695. doi: 10.1017/S014338579917161X.

[39]

B. Solomyak, Nonperiodicity implies unique composition for self-similar translationally finite tilings,, Discrete Comput. Geom., 20 (1998), 265. doi: 10.1007/PL00009386.

[40]

B. Solomyak, Eigenfunctions for substitution tiling systems,, in, 49 (2005), 433.

[41]

B. Solomyak, Tilings and dynamics,, Lecture Notes, (2006), 8.

[42]

E. M. Stein, "Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals,'', With the assistance of Timothy S. Murphy, 43 (1993).

[43]

W. Thurston, "Groups, Tilings, and Finite State Automata,'', AMS lecture notes, (1989).

[44]

T. Vijayaraghavan, On the fractional parts of the powers of a number. II,, Proc. Cambridge Philos. Soc., 37 (1941), 349. doi: 10.1017/S0305004100017989.

[1]

Krzysztof Barański. Hausdorff dimension of self-affine limit sets with an invariant direction. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1015-1023. doi: 10.3934/dcds.2008.21.1015

[2]

François Blanchard, Wen Huang. Entropy sets, weakly mixing sets and entropy capacity. Discrete & Continuous Dynamical Systems - A, 2008, 20 (2) : 275-311. doi: 10.3934/dcds.2008.20.275

[3]

David Damanik, Anton Gorodetski. The spectrum of the weakly coupled Fibonacci Hamiltonian. Electronic Research Announcements, 2009, 16: 23-29. doi: 10.3934/era.2009.16.23

[4]

Oliver Knill. Singular continuous spectrum and quantitative rates of weak mixing. Discrete & Continuous Dynamical Systems - A, 1998, 4 (1) : 33-42. doi: 10.3934/dcds.1998.4.33

[5]

Hadda Hmili. Non topologically weakly mixing interval exchanges. Discrete & Continuous Dynamical Systems - A, 2010, 27 (3) : 1079-1091. doi: 10.3934/dcds.2010.27.1079

[6]

Roland Gunesch, Anatole Katok. Construction of weakly mixing diffeomorphisms preserving measurable Riemannian metric and smooth measure. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 61-88. doi: 10.3934/dcds.2000.6.61

[7]

Tarik Aougab, Stella Chuyue Dong, Robert S. Strichartz. Laplacians on a family of quadratic Julia sets II. Communications on Pure & Applied Analysis, 2013, 12 (1) : 1-58. doi: 10.3934/cpaa.2013.12.1

[8]

Marcy Barge, Sonja Štimac, R. F. Williams. Pure discrete spectrum in substitution tiling spaces. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 579-597. doi: 10.3934/dcds.2013.33.579

[9]

Christoph Bandt, Helena PeÑa. Polynomial approximation of self-similar measures and the spectrum of the transfer operator. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 4611-4623. doi: 10.3934/dcds.2017198

[10]

Roland Gunesch, Philipp Kunde. Weakly mixing diffeomorphisms preserving a measurable Riemannian metric with prescribed Liouville rotation behavior. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 1615-1655. doi: 10.3934/dcds.2018067

[11]

Bassam Fayad, A. Windsor. A dichotomy between discrete and continuous spectrum for a class of special flows over rotations. Journal of Modern Dynamics, 2007, 1 (1) : 107-122. doi: 10.3934/jmd.2007.1.107

[12]

Marcy Barge. Pure discrete spectrum for a class of one-dimensional substitution tiling systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1159-1173. doi: 10.3934/dcds.2016.36.1159

[13]

Meiyue Jiang, Juncheng Wei. $2\pi$-Periodic self-similar solutions for the anisotropic affine curve shortening problem II. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 785-803. doi: 10.3934/dcds.2016.36.785

[14]

Kumiko Hattori, Noriaki Ogo, Takafumi Otsuka. A family of self-avoiding random walks interpolating the loop-erased random walk and a self-avoiding walk on the Sierpiński gasket. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : 289-311. doi: 10.3934/dcdss.2017014

[15]

Ayça Çeşmelioǧlu, Wilfried Meidl, Alexander Pott. On the dual of (non)-weakly regular bent functions and self-dual bent functions. Advances in Mathematics of Communications, 2013, 7 (4) : 425-440. doi: 10.3934/amc.2013.7.425

[16]

Lenny Fukshansky, Ahmad A. Shaar. A new family of one-coincidence sets of sequences with dispersed elements for frequency hopping cdma systems. Advances in Mathematics of Communications, 2018, 12 (1) : 181-188. doi: 10.3934/amc.2018012

[17]

Tao Chen, Yunping Jiang, Gaofei Zhang. No invariant line fields on escaping sets of the family $\lambda e^{iz}+\gamma e^{-iz}$. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1883-1890. doi: 10.3934/dcds.2013.33.1883

[18]

Bassam Fayad. Discrete and continuous spectra on laminations over Aubry-Mather sets. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 823-834. doi: 10.3934/dcds.2008.21.823

[19]

Ketty A. De Rezende, Mariana G. Villapouca. Discrete conley index theory for zero dimensional basic sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1359-1387. doi: 10.3934/dcds.2017056

[20]

Horst Osberger. Long-time behavior of a fully discrete Lagrangian scheme for a family of fourth order equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 405-434. doi: 10.3934/dcds.2017017

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]